Alert archive / Florida / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 29, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 5, 2025, 2:22 PM EDT for Brevard County, Indian River County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2025, 2:22 PM EDT (18:22 UTC)
- Expired
- May 5, 2025, 2:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brevard County, FL, Indian River County, FL
The radar
The Melbourne radar (KMLB), 38 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 2:14 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 940 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
508
WUUS52 KMLB 051822
SVRMLB
FLC009-061-051845-
/O.NEW.KMLB.SV.W.0029.250505T1822Z-250505T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
222 PM EDT Mon May 5 2025
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northeastern Indian River County in east central Florida...
Southeastern Brevard County in east central Florida...
* Until 245 PM EDT.
* At 222 PM EDT, a severe thunderstorm was located over Sebastian
Highlands, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sebastian, Fellsmere, Indian River Shores, Roseland, and Barefoot
Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2770 8056 2783 8064 2797 8049 2774 8037
TIME...MOT...LOC 1822Z 234DEG 14KT 2780 8050
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Weitlich1 follow-up statement
434 WWUS52 KMLB 051844 SVSMLB Severe Weather Statement National Weather Service Melbourne FL 244 PM EDT Mon May 5 2025 FLC009-061-051854- /O.EXP.KMLB.SV.W.0029.000000T0000Z-250505T1845Z/ Indian River FL-Brevard FL- 244 PM EDT Mon May 5 2025 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN INDIAN RIVER AND SOUTHEASTERN BREVARD COUNTIES WILL EXPIRE AT 245 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However small hail and gusty winds are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 900 PM EDT for east central Florida. LAT...LON 2770 8056 2783 8064 2797 8049 2774 8037 TIME...MOT...LOC 1844Z 234DEG 14KT 2785 8042 $$ Weitlich
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:56 PM EDT, 26 minutes earlier. Its key messages:
- Issued at 156 PM EDT Mon May 5 2025
- A Marginal to Slight Risk of severe weather exists across much of east central Florida for this afternoon and evening; The main hazards with potential severe storms are damaging wind gusts, large hail, frequent lightning strikes, heavy rainfall, and a low chance for a tornado
- There is a Moderate Risk for rip currents through much of this week, in addition to a Moderate HeatRisk over the interior Tuesday and into midweek
- Daily chances for isolated to scattered showers and lightning storms with greater coverage of showers and storms forecast this weekend
Area forecast discussion, May 5, 1:56 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 156 PM EDT Mon May 5 2025 ...New AVIATION... .KEY MESSAGES... Issued at 156 PM EDT Mon May 5 2025 - A Marginal to Slight Risk of severe weather exists across much of east central Florida for this afternoon and evening; The main hazards with potential severe storms are damaging wind gusts, large hail, frequent lightning strikes, heavy rainfall, and a low chance for a tornado - There is a Moderate Risk for rip currents through much of this week, in addition to a Moderate HeatRisk over the interior Tuesday and into midweek - Daily chances for isolated to scattered showers and lightning storms with greater coverage of showers and storms forecast this weekend && .UPDATE... Issued at 930 AM EDT Mon May 5 2025 A line of thunderstorms continues moving northeast across the far offshore Treasure Coast waters this morning, with storms producing frequent lightning strikes and heavy downpours. Relatively dry across the peninsula, with limited cloud coverage based on visible satellite imagery. This will allow for sufficient daytime heating through this morning and into the afternoon hours, with highs forecast to reach the upper 80s to low 90s across east central Florida. Overall, the forecast for today remains on track. Rain and storm chances increase into this afternoon across east central Florida, as the daytime heating allows for increasing energy across the area. The 10Z XMR sounding indicated some lower-level moisture present, with a measured PWAT of 1.31 inches. Continued southwest flow will help to further advect moisture across the area, with the development of the east coast sea breeze this afternoon feeding off of this moisture and assisting in the development of showers and storms. MUCAPE values from the 10Z XMR sounding were already measuring in around 1500 J/kg, with mid and upper level dry air pushing DCAPE values to around 900 J/kg. The 500 mb temperature from this morning's sounding measured in around -11.5C. Shear and SRH values were not overly impressive, but modeled guidance indicates increasing values (especially along the coast) into this afternoon as winds become more backed due to the sea breeze. Based on the environment, the Storm Prediction Center has highlighted portions of east central Florida in a Marginal Risk (1/5) for severe weather today. The greatest shower and storm chances continue to remain primarily south of the I-4 corridor, with the primary storm concerns for today being frequent lightning strikes, wind gusts up to 60 mph, hail up to 1 inch in diameter, a brief tornado or two, and heavy downpours. Rainfall totals up to 2 inches will be possible in some spots. Based on CAM guidance, timing for convection continues to be between 3 and 10 PM. Activity is anticipated to diminish into the late overnight hours as daytime heating is lost and the environment becomes worked over. Some lingering showers and storms across the local Atlantic waters cannot be ruled out overnight. Low temperatures fall into the 60s, with skies becoming mostly to partly clear. && .PREVIOUS DISCUSSION... Issued at 432 AM EDT Mon May 5 2025 Currrently-Tuesday... Local radar imagery shows mostly dry weather over east central Florida with a few light showers over the east central Florida Atlantic waters. GOES-16 satellite imagery shows mostly clear skies with low stratus developing over northern Lake and Volusia counties. A "cool" front is situated over the southeastern US and north central Florida which extends from low pressure (~1011mb) near the Indiana and Kentucky boarder. Temperatures are currently in the mid 60s to mid 70s with dew points in the 60s to low 70s. Winds are generally from the southwest at 4- 8mph. Scattered to numerous showers and lightning storms are forecast to develop into the afternoon and evening hours as the east coast sea breeze converges with the west coast sea breeze and outflow from previous storms over central Florida. The greatest forcing is expected to the south of I-4 this afternoon and evening which is where the highest rain shower (PoPs ~40-70%) and lightning storm chances are forecast. Instability is expected to increase into the afternoon and evening with hi-res guidance indicating MLCAPE up to 2,500-3,000 J/kg, SCP between 2-7, EHI between 1-3, 0-3km SRH at 200- 400 m^2/s^2, and SHIP between 1-2, in addition to conditionally unstable ML lapse rates, 500mb temperatures at -12C, and 30-40kts 0- 6km bulk shear with the highest severe weather parameters forecast from Brevard county and to the south. The Storm Prediction Center has outlooked most of east central Florida (except for western Lake county) with a Marginal Risk for severe storms. The main hazards with the potential (5-14%) for a few strong to severe storms will be wind gusts up to 60mph, large hail up to 1" diameter, frequent lightning, heavy rainfall (up to 1-2"), and a low chance (2-4%) for a tornado. The greatest potential for strong to severe storms is from 3PM to 9PM as scattered to numerous showers (PoPs ~ 40-70%) and lightning storms develop mainly to the south of I-4. Rain shower and lightning storm chances diminish into the overnight hours. Winds are expected to increase into the afternoon at 10-15mph with gusts to 20- 25mph to the east of the Orlando metro and at around 10mph from the west-southwest to the west of the Orlando metro. Afternoon highs in the mid 80s to low 90s are forecast under partly cloudy to partly sunny skies. Lows in the 60s to low 70s are forecast. A mid/upper level ridge is expected to build over the Gulf of America and the state of Florida into midweek. Drier air in the mid/upper levels and weak forcing will result in lower rain chances on Tuesday with the greatest chances (PoPs ~20-30%) for isolated to widely scattered showers and lightning storms over the interior. Afternoon highs in the mid 80s to low 90s are forecast. Lows in the 60s to low 70s are forecast. Wednesday-Thursday... The aforementioned mid/upper level ridge will build over Florida on Wednesday before weakening and shifting southeast into Thursday as a major shortwave trough deepens over the southeastern US. Isolated to scattered showers (PoPs ~20-40%) and lightning storms are forecast to develop into each afternoon and evening as the east coast sea breeze converges with the west coast sea breeze over central Florida with the greatest potential for sea breeze driven showers and storms to the north and west of the Treasure Coast. Afternoon highs in the mid 80s to low 90s are forecast. Lows in the mid to low 70s are forecast. Friday-Sunday... Guidance indicates that an upper level low will meander over the Deep South and northern Gulf of America along the subtropical jet stream over the Gulf of America and the state of Florida into the weekend. Therefore, rain shower and lightning storm chances increase Friday (PoPs ~40-60%) and into the weekend (PoPs ~60-7%) with PWATs between 1.50-1.90." Seasonable to above normal highs in the mid 80s to low 90s are forecast Friday with the upper 70s to mid 80s forecast Saturday and Sunday with cloudy skies. Lows in the 60s to low 70s are forecast. && .MARINE... Issued at 432 AM EDT Mon May 5 2025 Currently-Tuesday... Favorable boating conditions are expected outside of showers and lightning storms. A weak frontal boundary is expected to stall across or just north of the local Atlantic waters. Scattered to numerous offshore moving showers (PoPs ~20-60%) and lightning storms are forecast this afternoon and evening. There is a Marginal Risk for severe storms today. Strong to marginally severe storms this afternoon will be capable of damaging wind gusts up to 60mph, large hail, frequent lightning, heavy rainfall, and a low chance (~2-4%) for a waterspout. South- southeast winds into the afternoons at 6-14kts are forecast. Seas to 2-3ft are expected. Wednesday-Friday... Favorable boating conditions are expected outside of showers and lightning storms. Weak high pressure is forecast over the southwest Atlantic. Isolated to scattered generally offshore moving showers (PoPs ~ 20-40%) and lightning storms are forecast Wednesday and Thursday afternoons with scattered to numerous showers (PoPs ~40-60%) forecast on Friday. The main hazards with lightning storms will be wind gusts of 34kts or greater and occasional to frequent lightning. South-southeast winds at 6-14kts are forecast to become south into Friday afternoon at 10-15kts. Seas to 2-3ft are forecast with up to 4 ft forecast on Friday. && .AVIATION... (18Z TAFs) Issued at 156 PM EDT Mon May 5 2025 East coast sea breeze has developed and is pushing inland, with a stalled frontal boundary across northern portions of east central FL. Increasing shower and storm development forecast through the remainder of this afternoon and evening along these boundaries, with the potential for strong to severe storms possible. Greatest coverage and threat of severe storms will be near to southeast of the I-4 corridor, and have tempo groups most locations for TSRA impacts from 19-23Z, but some of these windows may have to be extended further into the evening. IFR/MVFR conditions will be possible with any convection, with main storm threats being strong to locally damaging wind gusts, large hail, and the potential for a brief tornado along the sea breeze. Winds will be out of the E/SE up to 10-15 knots behind the sea breeze, with winds then diminishing and becoming southerly overnight. && .PRELIMINARY POINT TEMPS/POPS... DAB 66 87 70 87 / 20 20 10 50 MCO 68 92 71 91 / 20 30 10 50 MLB 69 86 71 87 / 30 30 10 40 VRB 68 87 70 87 / 40 30 10 30 LEE 67 91 72 90 / 10 30 10 50 SFB 67 92 70 92 / 20 30 10 50 ORL 69 92 72 92 / 20 30 10 50 FPR 68 87 70 87 / 40 30 10 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && UPDATE...Tollefsen AVIATION...Weitlich
In the hours before
Special weather statement, May 5, 2:14 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
214 PM EDT Mon May 5 2025
FLZ154-254-547-647-747-051845-
Southern Brevard Barrier Islands FL-Inland Indian River FL-
Coastal Indian River FL-Mainland Southern Brevard FL-
Inland Southern Brevard FL-
214 PM EDT Mon May 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN INDIAN RIVER AND
SOUTHEASTERN BREVARD COUNTIES THROUGH 245 PM EDT...
At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sebastian Highlands, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sebastian, Fellsmere, Roseland, Barefoot Bay, and Sebastian
Highlands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Florida.
&&
LAT...LON 2771 8060 2780 8066 2783 8066 2797 8046
2777 8038
TIME...MOT...LOC 1813Z 223DEG 16KT 2780 8054
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WeitlichThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:27 AM EDT | Special Marine Warning | MLB | 63 min | |
| May 5, 10:28 AM EDT | Special Marine Warning | MLB | 92 min | |
| May 5, 2:14 PM EDT | Special Weather Statement | MLB | Indian River | 31 min |
| May 5, 2:22 PM EDT | Special Marine Warning | MLB | 38 min | |
| May 5, 3:32 PM EDT | Special Weather Statement | MLB | Indian River | 28 min |
| May 5, 3:37 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 38 min |
| May 5, 3:51 PM EDT | Special Weather Statement | MLB | Martin | 39 min |
| May 5, 3:53 PM EDT | Special Marine Warning | MLB | 52 min | |
| May 5, 4:12 PM EDT | Special Weather Statement | MLB | Indian River | 33 min |
| May 5, 4:19 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Saint Lucie | 41 min |
| May 5, 4:25 PM EDT | Special Weather Statement | MLB | Seminole | 35 min |
| May 5, 4:28 PM EDT | Special Weather Statement | MLB | Orange | 32 min |
| May 5, 4:39 PM EDT | Special Marine Warning | MLB | 66 min | |
| May 5, 4:53 PM EDT | Special Marine Warning | MLB | 43 min | |
| May 5, 4:57 PM EDT | Special Weather Statement | MLB | Seminole | 63 min |
| May 5, 4:57 PM EDT | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 30 min |
| May 5, 5:05 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Volusia | 26 min |
| May 5, 5:27 PM EDT | Special Weather Statement | MLB | Saint Lucie | 33 min |
| May 5, 5:35 PM EDT | Special Weather Statement | MLB | Osceola | 25 min |
| May 5, 5:38 PM EDT | Special Marine Warning | MLB | 28 min | |
| May 5, 5:54 PM EDT | Special Weather Statement | MLB | Osceola | 36 min |
| May 5, 6:05 PM EDT | Special Marine Warning | MLB | 39 min | |
| May 5, 6:05 PM EDT | Special Weather Statement | MLB | Brevard | 25 min |
| May 5, 6:09 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 36 min |
| May 5, 6:12 PM EDT | Special Weather Statement | MLB | Volusia | 33 min |
| May 5, 6:13 PM EDT | Special Marine Warning | MLB | 32 min | |
| May 5, 6:20 PM EDT | Special Weather Statement | MLB | Osceola | 25 min |
| May 5, 6:38 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Osceola | 52 min |
| May 5, 6:51 PM EDT | Special Weather Statement | MLB | Saint Lucie | 24 min |
| May 5, 6:52 PM EDT | Special Marine Warning | MLB | 38 min | |
| May 5, 6:53 PM EDT | Special Weather Statement | MLB | Indian River | 37 min |
| May 5, 6:54 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Okeechobee, Osceola | 25 min |
| May 5, 7:09 PM EDT | Special Marine Warning | MLB | 107 min | |
| May 5, 7:15 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Indian River, Osceola | 32 min |
| May 5, 7:56 PM EDT | Special Weather Statement | MLB | Saint Lucie | 34 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.